Minnesota, 2012Drought in Minnesota, November 1 to 30, 2012
November 1 to 30, 2012 · NWS ARX · 2 events in 2 counties and zones
5 to 1 inch across Fillmore and Mower Counties. With such a small amount of precipitation, Mower County remained in a severe to extreme drought while the severe drought expanded slightly across the northwest part of Fillmore County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation amounts during November only averaged 0.5 to 1 inch across Fillmore and Mower Counties. With such a small amount of precipitation, Mower County remained in a severe to extreme drought while the severe drought expanded slightly across the northwest part of Fillmore County. The USDA announced that the harvest price payout for crop insurance would be $7.50 per bushel for corn and $15.39 per bushel for soybeans while the non-harvest price payout would be $5.68 per bushel for corn and $12.55 per bushel for soybeans. Higher grain and feed prices resulting from the drought, will cause Hormel Food Corp. to raise prices on some meat products in 2013.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 31, 10:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 31, 10:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 PM CDT WED OCT 31 2012
.SHORT TERM...TONIGHT THROUGH SATURDAY
311 PM CDT WED OCT 31 2012
MAIN FORECAST CONCERNS ARE ON PRECIPITATION CHANCES FRIDAY NIGHT
INTO SATURDAY.
LATEST WATER VAPOR IMAGERY SHOWED THE REMNANTS OF SANDY CENTERED
ALONG THE NEW YORK/PENNSYLVANIA BORDER. A BROAD UPPER RIDGE WAS
NOTED ACROSS THE WESTERN INTO THE CENTRAL CONUS. A SHORTWAVE
TROUGH WAS MOVING INTO SOUTHERN MANITOBA. THE FORECAST AREA
REMAINS IN SUBSIDENCE BETWEEN SANDY AND THE UPPER RIDGE OVER THE
CENTRAL/WESTERN CONUS...PROVIDING MOSTLY SUNNY SKIES. SURFACE
OBSERVATIONS INDICATED A WEAK COLD FRONT EXTENDING FROM NORTHERN
LAKE WINNIPEG SOUTH THROUGH CENTRAL NORTH DAKOTA INTO NORTHWEST
SOUTH DAKOTA...MOVING SOUTHEAST.
THE WEAK COLD FRONT AND SHORTWAVE TROUGH WILL MOVE SOUTHEAST
TONIGHT...APPROACHING THE UPPER MISSISSIPPI RIVER VALLEY. THE TROUGH
WILL BE WEAKENING AS IT MOVES IN THANKS TO THE UPPER RIDGE OVER THE
AREA. THE MAIN IMPACT FROM THE TROUGH MOVING INTO THE REGION LATE
TONIGHT WILL BE AN INCREASE IN MID AND LOW LEVEL CLOUD COVER...WITH
CLOUD BASES RANGING FROM 3000 TO 8000 FT AS THE TROUGH MOVES
THROUGH. CANNOT RULE OUT A FEW SPRINKLES ACROSS THE AREA LATE
TONIGHT INTO EARLY THURSDAY MORNING BUT FORCING IS VERY WEAK WITH
THIS WAVE AND IT REALLY DOESNT HAVE ANY APPRECIABLE MOISTURE TO
WORK WITH SO HAVE DECIDED NOT TO ADD SPRINKLES TO THE FORECAST AT
THIS TIME. WILL HAVE TO KEEP A CLOSE EYE ON THIS BECAUSE IF
SPRINKLES FORM THEY WOULD LIKELY FREEZE TO SOME SURFACES WITH
TEMPERATURES BELOW FREEZING IN SOME LOCATIONS. LOW TEMPERATURES
TONIGHT ARE EXPECTED TO RANGE FORM THE LOW TO MID 20S ACROSS NORTH
CENTRAL WISCONSIN TO THE LOWER TO MID 30S ACROSS SOUTHEAST
MINNESOTA INTO NORTHEAST IOWA.
HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION LATE THURSDAY
MORNING INTO THURSDAY AFTERNOON PROVIDING DECREASING CLOUDS. PLAN ON
MOSTLY SUNNY SKIES BY MID AFTERNOON. HIGHS TEMPERATURES ON THURSDAY
WILL RANGE FROM THE LOWER 40S ACROSS NORTH CENTRAL WISCONSIN TO THE
AROUND 50 OVER NORTHEAST IOWA. THE HIGH WILL REMAIN IN CONTROL
THROUGH THURSDAY NIGHT PROVIDING MOSTLY CLEAR SKIES. PLAN ON LOW
TEMPERATURES FALLING INTO THE 20S. FAVORED COLD SPOTS SUCH AS
BLACK RIVER FALLS...SPARTA...AND DIAMOND LAKE COULD FALL INTO THE
TEENS. AN UPPER LEVEL TROUGH IS EXPECTED TO EXIT THE PACIFIC
NORTHWEST AND MOVE EAST ACROSS MONTANA/WYOMING THURSDAY NIGHT. THE
UPPER RIDGE WILL FINALLY BREAK DOWN ON FRIDAY AS THE TROUGH PUSHES
ACROSS THE DAKOTAS AND MOVES EAST INTO THE UPPER MISSISSIPPI RIVER
VALLEY.
THE TROUGH WILL MOVE INTO THE REGION FRIDAY NIGHT INTO SATURDAY WITH
PRECIPITATION CHANCES SPREADING ACROSS THE AREA. THE NAM CONTINUES TO
HOLD ONTO A DRY SOLUTION WITH THE TROUGH MOVING IN. THE LATEST GFS
IS ALSO TRENDING TOWARD A DRIER SOLUTION. THE 31.00 ECMWF
CONTINUES TO OFFER A MORE AGGRESSIVE SOLUTIONS WITH PRECIPITATION
DEVELOPING ACROSS MUCH OF THE FORECAST AREA IN THE 00-06Z TIME
FRAME...THEN PERSISTING INTO SATURDAY AFTERNOON. WEAK ISENTROPIC
LIFT ON THE 290 THROUGH 315K SURFACES LOOKS TO MOVE INTO AREA
FRIDAY EVENING THEN QUICKLY PUSHES EAST OF THE AREA LATE SATURDAY
MORNING. FORECAST SOUNDINGS ARE SHOWING A VERY DRY SUB CLOUD LAYER
IN PLACE ACROSS THE AREA FRIDAY EVENING INTO SATURDAY
MORNING...WITH A VERY DRY WEDGE LOCATED AROUND 775 MB...SO IT MAY
TAKE SOME TIME FOR APPRECIABLE PRECIPITATION TO DEVELOP FRIDAY
EVENING. THE DRY WEDGE EVENTUALLY MOISTENS LATE FRIDAY EVENING.
WITH THE DRY AIR IN MIND...THIS RAISES THE QUESTIONS OF SNOW
POTENTIAL WITH WET BULB ZERO HEIGHTS DROPPING FRIDAY EVENING INTO
THE OVERNIGHT HOURS. WILL MAINTAIN A RAIN/SNOW MENTION FRIDAY
NIGHT INTO SATURDAY MORNING...WHEN TEMPERATURES WILL BE COLD
ENOUGH TO SUPPORT SNOW. NOT EXPECTING SIGNIFICANT RAIN OR SNOW
ACCUMULATIONS OUT OF THIS SYSTEM...WITH LIQUID AMOUNTS OF A FEW
HUNDREDTHS TO PERHAPS UP TO A TENTH OF AN INCH OR TWO IN SPOTS BY
THE TIME THE SYSTEM FINALLY MOVES OUT OF THE AREA SATURDAY NIGHT.
CANNOT RULE OUT A TENTH OF AN INCH OF SNOW ALONG AND NORTH OF
INTERSTATE 90. OTHERWISE PLAN ON MOSTLY CLOUDY SKIES ACROSS THE
AREA ON SATURDAY WITH HIGHS RANGING FROM THE LOWER 40S OVER NORTH
CENTRAL WISCONSIN TO THE MID TO UPPER 40S OVER NORTHEAST IOWA.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
311 PM CDT WED OCT 31 2012
31.12 MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES SATURDAY
NIGHT INTO MONDAY IN THE TIMING AND PLACEMENT OF THE UPPER TROUGH
MOVING THROUGH THE REGION. THE ECMWF OFFERS AN OPEN WAVE SOLUTION
WHICH IS FASTER THAN THE GFS WHICH CLOSES THE TROUGH INTO AN UPPER
LOW OVER NORTH DAKOTA LATE FRIDAY NIGHT INTO SATURDAY MORNING.
HAVE LEANED TOWARD THE GFS SOLUTIONS KEEPING LOW PRECIPITATION
CHANCES ACROSS MUCH OF THE FORECAST AREA SATURDAY NIGHT...THEN
SHIFTING PRECIP CHANCES WEST MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER AS THE UPPER LOW MOVES IN. TEMPERATURES WILL BE
COLD ENOUGH SATURDAY NIGHT INTO SUNDAY FOR SOME SNOW TO MIX IN
WITH THE RAIN AT TIMES. THE TROUGH WILL FINALLY EXIT THE AREA ON
MONDAY AS HIGH PRESSURE MOVES BACK INTO THE AREA. FORECAST MODELS
ARE IN REASONABLE MONDAY NIGHT SHOWING ANOTHER TROUGH MOVING
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY BRINGING A CHANCE OF
RAIN AND SNOW TO THE AREA. HIGH PRESSURE WILL RETURN TUESDAY INTO
WEDNESDAY WITH DRY AND QUIET CONDITIONS EXPECTED.
&&
.AVIATION...
1130 PM CDT WED OCT 31 2012
UPPER LEVEL SHORTWAVE TROUGH CONTINUED TO DROP SOUTHEAST ACROSS THE
REGION LATE THIS EVENING...PER THE LATEST WATERVAPOR SATELLITE
IMAGERY. A BAND OF MID LEVEL CLOUDS WERE LOCATED AHEAD OF THE
SHORTWAVE...MOSTLY IN THE 8-10KFT RANGE. HOWEVER...JUST NORTH OF THE
MID CLOUDS LIES A BROADER EXPANSE OF LOW CLOUDS...WITH SFC OBS
MOSTLY SUB 2 KFT. LATEST RAP13 RH FIELDS SUGGEST THAT THIS LOW
SATURATION/CLOUDS COULD WORK ACROSS KRST AND KLSE AFTER 12Z THU. THE
NAM12 PUTS THE BREAKS ON THE SOUTHERN PUSH OF THE LOW SATURATION
HOWEVER...KEEPING IT NORTH AND NORTHEAST AS MIXING AND DRY LOW LEVEL
AIR HALT ITS SOUTHERN PROGRESS. THE 01.00Z GFS40 FAVORS THE RAP13.
CONFIDENCE SHAKY ON WHETHER MVFR CIGS WILL MAKE IT DOWN TO
KRST/KLSE. WILL TREND CIGS DOWNWARD FOR NOW. SATELLITE
IMAGERY/OBS WILL BE MONITORED CLOSELY AND UPDATES MADE AS NEEDED.
MODEL TRENDS DO FAVOR A SCATTERING OF THE CLOUDS BY LATE MORNING
THU...ESPECIALLY WEST OF THE MISSISSIPPI RIVER. SOME CIGS COULD
LINGER LONGER AT KLSE.
THERE WAS SOME MIXING IN THE AFTERNOON TODAY...BUT SAGGING PRESSURE
GRADIENT PROBABLY HELPED IN KEEPING DOWN MUCH OF THE GUST POTENTIAL.
BETTER GRADIENT BY THU AFTERNOON THOUGH...AND BUFKIT SOUNDINGS
SUGGEST 20 KT GUSTS AT KRST. THIS LOOKS REASONABLE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
311 PM CDT WED OCT 31 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...WETENKAMP
LONG TERM....WETENKAMP
AVIATION.....RIECK
Hazardous weather outlook, Oct 31, 3:13 AM CST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CDT WED OCT 31 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
413 AM CDT WED OCT 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ
Drought, Fillmore
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Fillmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Precipitation amounts across Fillmore County averaged a half to one inch during November. With such a small amount of precipitation, the severe drought expanded slightly and covered the western quarter of the county by the end of the month. River flows continue to be less than 20 percent of normal on the Root River along with deeper than normal ground water levels.
Drought, Mower
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Mower forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Precipitation amounts across Mower County averaged a half to three quarters of an inch during November. This did not allow for any change in the drought conditions to occur. The southwest half of the county remained in an extreme drought with the rest of the county in a severe drought. River flows continue to be less than 20 percent of normal on the Cedar River along with deeper than normal ground water levels.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2012$508 million · 20 events
- Drought in Texas, November 1 to 30, 2012$50 million · 24 events
- Drought in Oklahoma, November 1 to 30, 2012$80 million · 3 events
- Drought in Oklahoma, November 1 to 30, 201248 events
- Drought in Texas, November 1 to 30, 2012$51,000 · 11 events
- Drought in Arkansas, November 1 to 30, 201237 events
- Drought in Nebraska, November 1 to 30, 201232 events
- Drought in Nebraska, November 1 to 30, 201230 events
- Drought in Missouri, November 1 to 30, 201228 events
- Drought in Kansas, November 1 to 30, 201226 events
- Drought in New Mexico, November 1 to 30, 201226 events
- Drought in Oklahoma, November 1 to 30, 201225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415129, 415132.